Alert archive / Kentucky / Wind Advisories in 2018
Wind Advisory 1, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Apr 18, 2018, 11:58 AM EDT for 19 counties in Kentucky. It took effect at Apr 18, 2018, 2:00 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2018, 11:58 AM EDT (15:58 UTC)
- In effect from
- Apr 18, 2018, 2:00 PM EDT
- Expired
- Apr 19, 2018, 2:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Jackson, KY
Counties Bath County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Laurel County, KY, Lee County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 51 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
521 WWUS73 KJKL 181558 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 1158 AM EDT Wed Apr 18 2018 ...Windy Conditions Developing This Afternoon and Tonight... .An approaching cold front will bring increasing southwest winds this afternoon. As the front crosses the area tonight, winds will shift to the west and become strong, with gusts as highs as 40 mph at times. The winds will then gradually diminish overnight. KYZ051-052-060-079-080-083>085-106-190000- /O.CAN.KJKL.LW.Y.0008.180418T1600Z-180419T0600Z/ /O.NEW.KJKL.WI.Y.0001.180418T1800Z-180419T0600Z/ Bath-Rowan-Menifee-Pulaski-Laurel-Wayne-McCreary-Whitley-Morgan- Including the cities of Owingsville, Morehead, Frenchburg, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, and West Liberty 1158 AM EDT Wed Apr 18 2018 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY... ...LAKE WIND ADVISORY IS CANCELLED... The National Weather Service in Jackson has issued a Wind Advisory, which is in effect until 2 AM EDT Thursday. The Lake Wind Advisory has been cancelled. * TIMING...Southwest winds will increase through this afternoon and early this evening, before shifting to the west tonight. The strongest winds are expected to occur along and just behind the passage of the cold front tonight. * WINDS...Sustained winds of 10 to 20 mph, with gusts of 30 to 40 mph will occur. * IMPACTS...Winds this strong will blow around loose objects and make driving difficult. Some weekly rooted trees may also be blown over. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 40 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ KYZ044-050-058-059-068-069-104-108-111-114-190000- /O.NEW.KJKL.WI.Y.0001.180418T1800Z-180419T0600Z/ Fleming-Montgomery-Estill-Powell-Rockcastle-Jackson-Elliott-Wolfe- Lee-Owsley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, Sandy Hook, Campton, Beattyville, and Booneville 1158 AM EDT Wed Apr 18 2018 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY... The National Weather Service in Jackson has issued a Wind Advisory, which is in effect until 2 AM EDT Thursday. * TIMING...Southwest winds will increase through this afternoon and early this evening, before shifting to the west tonight. The strongest winds are expected to occur along and just behind the passage of the cold front tonight. * WINDS...Sustained winds of 10 to 20 mph, with gusts of 30 to 40 mph will occur. * IMPACTS...Winds this strong will blow around loose objects and make driving difficult. Some weekly rooted trees may also be blown over. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 40 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ GEOGERIAN
3 follow-up statements
360 WWUS73 KJKL 181751 CCA NPWJKL URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Jackson KY 151 PM EDT Wed Apr 18 2018 ...Windy Conditions Developing This Afternoon and Tonight... .An approaching cold front will bring increasing southwest winds this afternoon. As the front crosses the area tonight, winds will shift to the west and become strong, with gusts as highs as 40 mph at times. The winds will then gradually diminish overnight. KYZ051-052-060-079-080-083>085-106-190000- /O.CAN.KJKL.LW.Y.0008.000000T0000Z-180419T0600Z/ /O.COR.KJKL.WI.Y.0001.180418T1800Z-180419T0600Z/ Bath-Rowan-Menifee-Pulaski-Laurel-Wayne-McCreary-Whitley-Morgan- Including the cities of Owingsville, Morehead, Frenchburg, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, and West Liberty 151 PM EDT Wed Apr 18 2018 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY... ...LAKE WIND ADVISORY IS CANCELLED... The National Weather Service in Jackson has issued a Wind Advisory, which is in effect until 2 AM EDT Thursday. The Lake Wind Advisory has been cancelled. * TIMING...Southwest winds will increase through this afternoon and early this evening, before shifting to the west tonight. The strongest winds are expected to occur along and just behind the passage of the cold front tonight. * WINDS...Sustained winds of 10 to 20 mph, with gusts of 30 to 40 mph will occur. * IMPACTS...Winds this strong will blow around loose objects and make driving difficult. Some weakly rooted trees may also be blown over. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 40 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ KYZ044-050-058-059-068-069-104-108-111-114-190000- /O.COR.KJKL.WI.Y.0001.180418T1800Z-180419T0600Z/ Fleming-Montgomery-Estill-Powell-Rockcastle-Jackson-Elliott-Wolfe- Lee-Owsley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, Sandy Hook, Campton, Beattyville, and Booneville 151 PM EDT Wed Apr 18 2018 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY... The National Weather Service in Jackson has issued a Wind Advisory, which is in effect until 2 AM EDT Thursday. * TIMING...Southwest winds will increase through this afternoon and early this evening, before shifting to the west tonight. The strongest winds are expected to occur along and just behind the passage of the cold front tonight. * WINDS...Sustained winds of 10 to 20 mph, with gusts of 30 to 40 mph will occur. * IMPACTS...Winds this strong will blow around loose objects and make driving difficult. Some weakly rooted trees may also be blown over. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 40 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ GEOGERIAN
704 WWUS73 KJKL 190007 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 807 PM EDT Wed Apr 18 2018 KYZ044-050>052-058>060-068-069-079-080-083>085-104-106-108-111- 114-190600- /O.CON.KJKL.WI.Y.0001.000000T0000Z-180419T0600Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Elliott-Morgan- Wolfe-Lee-Owsley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Sandy Hook, West Liberty, Campton, Beattyville, and Booneville 807 PM EDT Wed Apr 18 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT THURSDAY... * Gusty southwest winds will continue tonight. The strongest winds are expected to occur near a cold front passing through from northwest to southeast between about 9 pm and 1 am. * Sustained winds of 10 to 20 mph, with gusts of 30 to 40 mph will occur. * Winds this strong will blow around loose objects and make driving difficult. Some weakly rooted trees and weak branches may also be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 40 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ HAL
013 WWUS73 KJKL 190601 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 201 AM EDT Thu Apr 19 2018 KYZ044-050>052-058>060-068-069-079-080-083>085-104-106-108-111- 114-190715- /O.EXP.KJKL.WI.Y.0001.000000T0000Z-180419T0600Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Elliott-Morgan- Wolfe-Lee-Owsley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Sandy Hook, West Liberty, Campton, Beattyville, and Booneville 201 AM EDT Thu Apr 19 2018 ...WIND ADVISORY HAS EXPIRED... While gusty winds will continue overnight into Thursday, these should top out well below advisory level. Peak gusts of 20 to 25 mph will be possible tonight into this afternoon. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Apr 18, 7:56 AM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Apr 18, 7:56 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 756 AM EDT Wed Apr 18 2018 .UPDATE... Issued at 756 AM EDT WED APR 18 2018 Mid clouds, most heavily situated along and north of Mountain Parkway, will scour out from west to east by mid-late morning. Expect temperatures to quickly warm as this occurs and the approaching warm front moves through. && .SHORT TERM...(Today through Thursday) Issued at 423 AM EDT WED APR 18 2018 A warm front will continue lifting through the Tennessee Valley and into eastern Kentucky this morning as a surface low moves out of the central Plains into Missouri. Developing cloud cover across central into eastern Kentucky has mainly remained in the mid levels, around the 5-7k foot level, as subsidence has held strong by way of weak ridging. Easterly surface winds ahead of the warm front have helped to maintain local downslope flow, thus negating precipitation chances this morning. Clearing skies this morning will gradually give way to increasing clouds downstream of an upper low approaching Lake Michigan this afternoon. Increasing southwest flow on the southern flank of a 1003 mb surface low will promote a quick warmup with temperatures climbing into the low-mid 70s this afternoon. The pressure gradient will further increase later this afternoon into this evening as the surface low tracks along the Ohio River. Additionally, 30-40 knots of wind will reside beneath a lingering subsidence inversion, adding to the likelihood of gusty winds through peak heating/mixing this afternoon and early evening. Have once again hoisted a Lake Wind Advisory for Lake Cumberland, Laurel River Lake, and Cave Run Lake as sustained winds will approach or at times exceed 20 mph with gusts nearing 35 mph at times later this afternoon into early tonight. Rain chances will increase this evening along/ahead of the approaching cold front. Shallow saturation, through about 8k feet off the surface, will help to keep rainfall amounts mainly below 1/10 of an inch as forcing aloft weakens with time as it phases with an upper low across the St. Lawrence Valley. Could potentially see a few snowflakes in the higher terrain near the Virginia border tonight, but the combination of forcing/moisture currently looks to lose definition by the time temperatures would become cool enough. A raw Thursday will be on tap as surface ridging builds into the Midwest and promotes a cold air advection regime. Upslope flow will keep low stratus in place for a good portion of the day, contributing to temperatures likely only warming to near 50 degrees. .LONG TERM...(Thursday night through Tuesday) Issued at 325 AM EDT WED APR 18 2018 The models are in fairly good agreement aloft through the long term portion of the forecast. They all depict the departure of the latest large upper low off to the northeast on Friday allowing heights to rebound over Kentucky. Omega block style ridging then works east from the Plains basically dampening out as it moves into the state through the weekend as the next upper low takes a more southern route through the Southern Plains. This latter feature is fastest to come east in the GFS with the ECMWF lagging and a notch stronger. The Canadian seems to support the ECMWF's solution better at this time step into Sunday morning. This low then fades out as it slowly works east into the Tennessee Valley and Deep South to start the next work week. Meanwhile the northern stream will become more active as a strengthening trough moves into the Upper Midwest and Great Lakes region leaving eastern Kentucky in an area of weak mid level flow, almost col-like. Given the model similarities will favor a general blend solution with little in the way of adjustments or nudges toward any of the operational models. Sensible weather will feature cool high pressure slowly crossing the region to end this work week and continue into the weekend. From this a frosty night can be expected Thursday night into Friday morning. The high will moderate in time with the main aspect being to hold pcpn at bay for a fairly long stretch of time - definitely a break from the pattern of the past several months. We will need to watch the efforts of a southern low trying to work east and pick up some more Gulf moisture - but at this point it seems that this system will hold off through the weekend and potentially into the next week - though the GFS does bring in some rain by Monday morning with the ECMWF showing less conviction with its wetting of eastern Kentucky for Monday into Tuesday. Made mainly terrain based adjustments to the lows most nights next week depending on the sfc advection pattern. Did also beef up the PoPs in the far southeast through the start of next week in line with the midpoint of the ECMWF and GFS solutions. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) ISSUED AT 756 AM EDT WED APR 18 2018 A warm front continues to lift north toward the eastern Kentucky airspace, resulting in mid clouds exiting off to the east by mid- late morning. Have included southwesterly low level wind shear at SME/LOZ for the next hour or two prior to surface winds increasing to 10-15 knots and quickly veering southwesterly. Southwest winds will continue to increase and gust through the latter morning and afternoon, with speeds approaching 15-20 knots with gusts of up to 25-30 knots. A strong low pressure system moving between CVG and CMH this evening will keep winds elevated and gusty as they veer more west to just northwesterly tonight. This system will usher in a cold front, bringing the chance for some rain this evening into tonight. MVFR ceilings will be a good possibility, but will hold off on inclusion with uncertainty in timing and exact placement at this time. && .JKL WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory from noon today to 2 AM EDT Thursday for KYZ051-052-060-079-080-083>085-106. && UPDATE...GUSEMAN SHORT TERM...GUSEMAN LONG TERM...GREIF AVIATION...GUSEMAN
Hazardous weather outlook, Apr 18, 3:55 AM EDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 355 AM EDT Wed Apr 18 2018 KYZ051-052-060-079-080-083>085-106-191100- Bath-Rowan-Menifee-Pulaski-Laurel-Wayne-McCreary-Whitley-Morgan- Including the cities of Owingsville, Morehead, Frenchburg, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, and West Liberty 355 AM EDT Wed Apr 18 2018 ...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 2 AM EDT THURSDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Breezy west to southwest winds will cause rough conditions for small boats on area lakes this afternoon into early tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Frost is expected Thursday night into Friday morning, and also possible Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ044-050-058-059-068-069-086>088-104-107>120-191100- Fleming-Montgomery-Estill-Powell-Rockcastle-Jackson-Knox-Bell- Harlan-Elliott-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 355 AM EDT Wed Apr 18 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Frost is expected Thursday night into Friday morning, then possible again Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GUSEMAN/GREIF
In the hours before
Special weather statement, Apr 18, 11:58 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Jackson KY 1158 AM EDT Wed Apr 18 2018 KYZ086>088-107-109-110-112-113-115>120-182200- Knox-Bell-Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry- Clay-Leslie-Letcher-Martin-Pike- Including the cities of Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Paintsville, Salyersville, Prestonsburg, Wheelwright, Jackson, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1158 AM EDT Wed Apr 18 2018 ...Gusty Winds Expected This Afternoon and Tonight... An approaching cold front will bring increasing southwest winds this afternoon and early this evening. The front will then move through the area tonight, with the winds shifting to west. The strongest winds are expected to occur along and just behind the passage of the cold front. Sustained winds of 10 to 20 mph, with gusts of 30 to 35 mph are expected. Winds this strong will blow around loose objects and make driving difficult. GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:49 AM EDT | Lake Wind Advisory | JKL | Bath, Laurel, McCreary, Menifee, Morgan, Pulaski and 3 more | 8 hr |
Nearby
Wind Advisories in Kentucky, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.